Kentucky, 2011

Flash Flood and Flood in Kentucky, July 30, 2011

July 30, 2011 · NWS JKL · 5 events in 4 counties and zones

During the early evening hours of July 30th, widespread thunderstorms produced sporadic instances of heavy rain and flooding across portions of eastern KY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the early evening hours of July 30th, widespread thunderstorms produced sporadic instances of heavy rain and flooding across portions of eastern KY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 30, 1:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 30, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT SAT JUL 30 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED

18Z SFC ANALYSIS SHOWS AN AREA OF LOWER PRESSURE ACROSS NORTHERN
KENTUCKY IN ASSOCIATION WITH A SLOWLY SINKING COLD FRONT. THIS
BOUNDARY HAS REACTIVATED EARLY THIS AFTERNOON WITH SLOW MOVING AND
SOMEWHAT BACK BUILDING THUNDERSTORMS ENTERING THE WESTERN PORTION OF
THE CWA. THESE HAVE ALREADY PROMPTED A COUPLE URBAN AND SMALL STREAM
FLOOD ADVISORIES TO BE ISSUED AS RADAR ESTIMATES OF RAINFALL TOP TWO
AND THREE INCHES IN LESS THAN A COUPLE HOURS IN PARTS OF JACKSON AND
ESTILL COUNTIES. ADDITIONAL TRAINING STORMS COULD LEAD TO FLASH
FLOODING IN THESE AREAS. OTHERWISE...THE BREAKS IN THE CLOUDS ALLOWED
TEMPERATURES TO CLIMB INTO THE UPPER 80S AND LOWER 90S AGAIN THIS
AFTERNOON ADDING TO THE FUEL FOR THE STORMS. DEWPOINTS ARE HOLDING IN
THE LOWER 70S...AS WELL...EVIDENCE OF THE HIGH PW AIR IN PLACE AND
THE CONTINUED POTENTIAL FOR EXCESSIVE RAINFALL. CLOUD TOPS ARE ALSO
CONTINUING TO COOL OVER THE AREA SUGGESTING THAT THESE STORMS WILL
INCREASE IN COVERAGE AND PERHAPS INTENSITY OVER THE NEXT FEW HOURS.

THE MODELS ARE IN GOOD AGREEMENT ALOFT AS THE SEMI-PERSISTENT RIDGE
IS SHUNTED INITIALLY TO THE SOUTH TODAY AND THEN INCREASINGLY TO THE
SOUTHWEST TONIGHT AND ON SUNDAY. THIS TRANSITION WILL ALLOW FOR A
SERIES OF SHORTWAVES TO PASS THROUGH EASTERN KENTUCKY DURING THE
SHORT TERM PORTION OF THE FORECAST. THE FIRST OF THESE IS RESPONSIBLE
FOR THE BLOSSOMING STORMS WE ARE SEEING ACROSS THE AREA THIS
AFTERNOON. THE NEXT ONE WILL PASS THROUGH SUNDAY MORNING AND LIKELY
HELP HOLD UP THE FRONT/S GRADUAL PROGRESSION THROUGH THE CWA ON
SUNDAY. THE HEIGHT FALLS ACCOMPANYING THESE WAVES WILL ALSO SUPPORT
THE HIGHER RAIN CHANCES THROUGH SUNDAY. FOR MONDAY...THE RIDGE
STRENGTHENS TO OUR WEST AND SHOULD BE ENOUGH TO KEEP THE MINOR WAVES
ALOFT OFF TO THE NORTHEAST. HAVE FOLLOWED A GENERAL MODEL BLEND FOR
THE MAIN FEATURES IN THE SHORT TERM WHILE USING THE HIGHER RESOLUTION
NAM12 FOR WEATHER SPECIFICS.

SENSIBLE WEATHER WILL FEATURE A STORMY LATE AFTERNOON AND EARLY
EVENING AS THE DIURNAL CONVECTIVE CYCLE CORRESPONDS TO THE FRONTAL
BOUNDARY LYING JUST NORTH OF THE CWA. FROM THIS...EXCESSIVE RAINFALL
WILL CONTINUE TO BE THE PRIMARY CONCERN DUE TO HIGH PWS AND SLOW
STORM MOTION...ALONG WITH THE STRONG POTENTIAL FOR TRAINING CELLS.
THE CONVECTION SHOULD BECOME MORE SCATTERED AND WEAKER LATER THIS
EVENING AS THE HEAT OF THE DAY EBBS. HOWEVER...THE ADDED MOISTURE
WILL LIKELY LEAD TO WIDESPREAD AREAS OF FOG WHERE IT RAINED AND
EVENTUALLY POCKETS OF DENSE FOG. WILL ADD THIS CONCERN TO THE HWO
FOR TONIGHT BUT LEAVE IT FOR THE FOLLOWING SHIFT TO MONITOR FOR A
POSSIBLE DENSE FOG ADVISORY. THE FRONT WILL SLOWLY TRY TO CLEAR THE
CWA ON SUNDAY...BUT KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS
GOING FOR AT LEAST THE SOUTHERN PORTION OF EAST KENTUCKY WELL INTO
THE AFTERNOON...AGAIN CORRESPONDING TO THE DIURNAL CONVECTIVE CYCLE.
HAVE DRAWN THE POP GRIDS ACCORDINGLY. THE SLIGHTLY DRIER AIR AND
BUILDING SFC HIGH PRESSURE WILL EVENTUALLY PUSH THE FRONT FAR ENOUGH
SOUTH SUNDAY NIGHT TO REMOVE POPS AND ALLOW FOR A TAD COOLER NIGHT
TIME LOWS...THOUGH THE THREAT OF FOG...LOCALLY DENSE...WILL CONTINUE
INTO MONDAY MORNING. FOR MONDAY PROPER...A DRY AND WARM DAY IS
EXPECTED UNDER THE HIGH PRESSURE AREA DROPPING INTO THIS PART OF THE
STATE FROM THE NORTHWEST.

FOR TEMPERATURES...LEANED TOWARD VALUES SLIGHTLY WARMER THAN THE MET
THROUGH THE PERIOD OWING TO THE RECENT TRENDS AND RELATIVE WEAKNESS
OF THE HIGH MOVING IN LATE IN THE PERIOD. AGAIN ONLY MINOR TERRAIN
DETAILS WERE ADDED AT NIGHT GIVEN THE HIGH HUMIDITY. AS FOR POPS...
THE HIGHER MET NUMBERS MATCHED UP BEST WITH MY GRIDS THROUGH
SUNDAY...THEN KEPT IT DRY INTO MONDAY.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED

OUR AREA WILL REMAIN ON THE NORTHEAST PERIPHERY OF A SPRAWLING UPPER
RIDGE WHICH WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS THROUGH
THE FORECAST PERIOD. EMBEDDED SHORT WAVES WITHIN A NEARLY ZONAL BAND
OF WESTERLY FLOW ACROSS THE NORTHERN CONUS WILL TEND TO FLATTEN THIS
RIDGE WITH TIME AS THE CORE OF THE WESTERLIES BUILDS SOUTHWARD
SLIGHTLY.

A COUPLE OF THESE DISTURBANCES WILL MOVE ACROSS THE OHIO VALLEY AND
MAY PROVIDE A LITTLE EXTRA CLOUD COVER EVEN A FEW SHOWERS AND STORMS
ON THURSDAY.  BASED ON THE LATEST RUNS OF THE GFS AND ECMWF
MODELS...IT LOOKS LIKE THE FIRST REAL OPPORTUNITY OF RAIN NEXT WEEK
WILL ARRIVE BY MID MORNING THURSDAY. A DIURNAL TREND TO THE
PRECIPITATION LOOKS LIKE A GOOD BET...AS WE ARE IN A TYPICAL SUMMER
TIME PATTERN WITH A VERY WARM AND MOIST AIR MASS IN PLACE. DECIDED
TO KEEP THE FORECAST DRY UNTIL EARLY THURSDAY MORNING...WHEN A
RELATIVELY WEAK SFC COLD FRONTAL BOUNDARY MANAGES TO DROP CLOSE
ENOUGH TO OUR AREA TO PROVIDE A THREAT OF RAIN. THE FRONT THEN
STALLS OUT ACROSS THE AREA UNTIL A SECOND DISTURBANCE PUSHES THROUGH
THE REGION FRIDAY...POSSIBLY DRAGGING THE FRONT THROUGH THE AREA.
THIS WILL KEEP THE THREAT OF RAIN IN THE FORECAST THROUGH TO THE END
OF THE EXTENDED PERIOD.

MADE CORRESPONDING CHANGES TO THE WEATHER...SKY COVER...AND QPF
GRIDS BASED ON THE CHANGES MADE TO THE POP FORECAST. A FEW
ADJUSTMENTS WERE ALSO MADE ACROSS THE BOARD TO THE TEMPERATURE
FORECAST...GOING A DEGREE OR SO WARMER ACROSS THE BOARD PER THE
LATEST HPC AND MEXMOS GUIDANCE.

&&

.AVIATION.../18Z TO 18Z/

CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING THROUGH EAST
KENTUCKY JUST ABOUT ON TRACK WITH EARLIER EXPECTATIONS. IN FACT...THE
ONGOING TAFS WITH TEMPOS FOR STORMS BETWEEN 18 AND 22Z LOOK IN
PRETTY GOOD SHAPE. KEPT THIS IDEA GOING WITH IFR CONDITIONS POSSIBLE
DURING ANY THUNDERSTORM THIS AFTERNOON. THE CONVECTION SHOULD BECOME
MORE SCATTERED DURING THE EVENING AND SO HAVE DROPPED BACK TO VCTS AT
THIS POINT. LATER TONIGHT...EXPECT FOG TO THICKEN THROUGH MOST OF THE
AREA WITH LIFR CONDITIONS POSSIBLE AT ALL SITES DURING THE PREDAWN
HOURS. AT THE SAME TIME...THE THREAT FOR SHOWERS OR A STRAY
THUNDERSTORM WILL CONTINUE THROUGH MIDDAY SUNDAY AS THE FRONTAL
BOUNDARY WILL ONLY SLOWLY MAKE ITS WAY SOUTH THROUGH THE FORECAST
AREA. OUTSIDE OF ANY THUNDERSTORM...WINDS WILL BE LIGHT AND VARIABLE
WITH GUSTS TO 25 KTS POSSIBLE DURING ANY STORM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, Jul 30, 2:42 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
342 AM EDT SAT JUL 30 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
342 AM EDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE THUNDERSTORMS TODAY
COULD PRODUCE LOCALLY HEAVY RAINFALL...PARTICULARLY FOR LOCATIONS
WHICH SEE REPEATED STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE NEAR THE VIRGINIA AND TENNESSEE BORDERS ON
SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM WEDNESDAY THROUGH FRIDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS FLOODING OR RAINFALL AMOUNTS GREATER THAN AN
INCH TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KAS/JJ

In the hours before

Special weather statement, Jul 30, 12:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
111 PM EDT SAT JUL 30 2011

KYZ058-069-111-114-301800-
ESTILL-JACKSON-OWSLEY-LEE-
111 PM EDT SAT JUL 30 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
PM EDT SATURDAY AFTERNOON...

   NORTHERN JACKSON...
   WESTERN OWSLEY...
   SOUTHWESTERN LEE AND
   SOUTHERN ESTILL.

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOXTOWN...OR 6
MILES NORTH OF MCKEE...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FOXTOWN AROUND
115 PM EDT...MCKEE AROUND 120 PM EDT...MACEDONIA AROUND 130 PM EDT...
LAKES AROUND 135 PM EDT...AND WIND CAVE AROUND 140 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN MAY LEAD TO
MINOR FLOODING OF SMALL CREEKS AND STREAMS AS WELL AS SIGNIFICANT
PONDING ON ROADWAYS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Morgan

When
July 30, 2:00 PM EST to 5:05 PM EST
Where
Morgan County, Ezel
Reported by
COOP Observer
Coordinates
37.900, -83.450

A volunteer weather observer reported that 2.27 inches of rain had fallen since mid afternoon in Ezel.

Heavy Rain, Morgan

When
July 30, 2:10 PM EST to 3:40 PM EST
Where
Morgan County, 3 mi NW of West Liberty
Reported by
NWS Employee
Coordinates
37.951, -83.309

A weather service employee measured 2.63 inches of rain at his home near West Liberty. The rain fell between 310pm and 440pm.

Flood, Rowan

When
July 30, 3:00 PM EST to 4:30 PM EST
Where
Rowan County, 1.4 mi NNW of Hays Crossing to 1.37 mi NNW of Hays Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.249, -83.359

Standing water temporarily covered Hwy 60E 3-5 miles north of Morehead, near the Big Perry Rd intersection.

Flash Flood, Knox

When
July 30, 4:20 PM EST to 5:30 PM EST
Where
Knox County, 1.34 mi WNW of Trosper to 1.59 mi WSW of Trosper
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.788, -83.842

A resident of Trosper reported that water from Brush Creek was flowing toward their home on KY225. The depth of the water was unknown.

Heavy Rain, McCreary

When
July 30, 4:22 PM EST to 5:42 PM EST
Where
McCreary County, 3 mi N of Whitley City
Reported by
Mesonet
Coordinates
36.763, -84.470

The mesonet site north of Whitley City measured 2.45 inches of rain in an 80 minute period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326237, 326233, 326234, 326236, 326239.